On the centroids of fuzzy numbers

Ying Ming Wang, Jian Bo Yang, Dong Ling Xu, Kwai Sang Chin

    Research output: Contribution to journalArticlepeer-review


    In a paper by Cheng [A new approach for ranking fuzzy numbers by distance method, Fuzzy Sets and Systems 95 (1998) 307-317], a centroid-based distance method was suggested for ranking fuzzy numbers, both normal and non-normal, where the fuzzy numbers are compared and ranked in terms of their Euclidean distances from their centroid points to the origin. It is found that the centroid formulae provided by the above paper are incorrect and have led to some misapplications. In this paper we present the correct centroid formulae for fuzzy numbers and justify them from the viewpoint of analytical geometry. A numerical example demonstrates that Cheng's formulae can significantly alter the result of the ranking procedure. © 2005 Elsevier B.V. All rights reserved.
    Original languageEnglish
    Pages (from-to)919-926
    Number of pages7
    JournalFuzzy Sets and Systems
    Issue number7
    Publication statusPublished - 1 Apr 2006


    • Centroid
    • Non-normal fuzzy numbers
    • Normal fuzzy numbers
    • Ranking


    Dive into the research topics of 'On the centroids of fuzzy numbers'. Together they form a unique fingerprint.

    Cite this